Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 117, NWS Grand Forks, ND

August 12, 2015Beltrami County, Clearwater County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2015, 10:20 PM CDT for Beltrami County, Clearwater County, Polk County, Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2015, 10:20 PM CDT (03:20 UTC)
Expired
Aug 12, 2015, 11:15 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Clearwater County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 152 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 10:30 PM CDTHAIL 16 N Bagley, MNREPORT POSTED TO SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:33 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WUUS53 KFGF 130320
SVRFGF
MNC007-029-119-130415-
/O.NEW.KFGF.SV.W.0117.150813T0320Z-150813T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 PM CDT WED AUG 12 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHERN CLEARWATER COUNTY IN NORTHWESTERN MINNESOTA...
  EAST CENTRAL POLK COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 1115 PM CDT

* AT 1019 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHWEST OF BERNER TO GULLY...MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GONVICK AROUND 1030 PM CDT.
  BERNER AND WEME AROUND 1035 PM CDT.
  CLEARBROOK AROUND 1040 PM CDT.
  BAGLEY AND LEONARD AROUND 1050 PM CDT.
  SHEVLIN AND DEBS AROUND 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4749 9474 4748 9553 4784 9568 4793 9564
      4793 9559 4796 9558 4796 9512
TIME...MOT...LOC 0319Z 307DEG 32KT 4792 9557 4778 9566 

HAIL...1.00IN
WIND...60MPH
 
$$

TG
1 follow-up statement
046 
WWUS53 KFGF 130413
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1113 PM CDT WED AUG 12 2015

MNC007-029-119-130421-
/O.EXP.KFGF.SV.W.0117.000000T0000Z-150813T0415Z/
BELTRAMI MN-CLEARWATER MN-POLK MN-
1113 PM CDT WED AUG 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BELTRAMI...
NORTHERN CLEARWATER AND EAST CENTRAL POLK COUNTIES WILL EXPIRE AT
1115 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MINNESOTA.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHERN CLEARWATER AND FAR SOUTHWESTERN BELTRAMI COUNTY. 

LAT...LON 4749 9474 4748 9553 4784 9568 4793 9564
      4793 9559 4796 9558 4796 9512
TIME...MOT...LOC 0408Z 307DEG 32KT 4792 9557 4778 9566 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:14 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 12, 10:14 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 PM CDT WED AUG 12 2015

.UPDATE...
ISSUED AT 1013 PM CDT WED AUG 12 2015

OH BOY WHAT A NIGHT FOR HAIL. SUPERCELL DROPPING SOUTH JUST NOW
PAST TRF. THIS CELL SHOULD CONTINUE MOVING SOUTH AND EVENTUALLY
WEAKEN SOME. OTHER STORMS SOUTH OF THAT AREA INTO BECKER COUNTY.
THIS AREA WILL BE FOCUS UNTIL 06Z OR SO.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM CDT WED AUG 12 2015

ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE
INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG
CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED
SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE
KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME
STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS
WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND
STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST
TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL
THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO
SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY
HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC
SWOMCD).

WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES
CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY
APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO
WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK
DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER
WEAK AND NOT ENOUGH TO OVERCOME CAPPING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT WED AUG 12 2015

FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR
CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE
CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT
TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL
APPROACH THE REGION DURING THE AFTERNOON HOURS.

SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG
TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS
THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG
TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES
MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK
DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE
CHANCES FOR SHOWERS AND TSTMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 708 PM CDT WED AUG 12 2015

TSTMS OVER BEMIDJI MOVING OUT. FEW REMAINING SHOWERS OR STORMS IN
NW MN AND STILL SMALL CHANCE IN THE RRV THIS EVENING. OTHERWISE
SKIES WILL HAVE SCATTERED HIGH BASED CU AND CIRRUS. WEST WINDS AT
DVL WILL TURN A BIT MORE SOUTHWEST AND DIMINISH THIS EVE WITH THE
REST OF THE AREA SEEING WINDS SETTLING DOWN TO 5 TO 10 KTS AND
MORE SOUTH-SOUTHWEST OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...TG
LONG TERM...TG/SPEICHER
AVIATION...RIDDLE
Hazardous weather outlook, Aug 12, 8:41 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
841 AM CDT WED AUG 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
841 AM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS
OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA.
THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND
DAMAGING WIND GUSTS.

HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME
THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN
NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION
LATER SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JAM

In the hours before

Local storm report, Aug 12, 9:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     NEWFOLDEN               48.36N 96.33W
08/12/2015                   MARSHALL           MN   PUBLIC

            LARGE BRANCHES REPORTED BROKEN DOWN AROUND TOWN. REPORT
            POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 12, 9:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             THIEF RIVER FALLS       48.11N 96.18W
08/12/2015  E1.00 INCH       PENNINGTON         MN   BROADCAST MEDIA

            REPORT AND PICTURE POSTED VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Aug 12, 10:03 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1003 PM CDT WED AUG 12 2015

MNZ022-023-028-130345-
SOUTH CLEARWATER MN-MAHNOMEN MN-EAST BECKER MN-
1003 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER...
NORTHEASTERN BECKER AND SOUTHEASTERN MAHNOMEN COUNTIES UNTIL 1045 PM
CDT...

AT 1003 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROY LAKE...OR 33 MILES SOUTHWEST OF BEMIDJI...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOWER RICE LAKE AROUND 1010 PM CDT.
  ZERKEL AND LONG LOST LAKE AROUND 1025 PM CDT.
  LAKE ITASCA AROUND 1045 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4721 9567 4739 9561 4736 9519 4709 9519
TIME...MOT...LOC 0303Z 283DEG 18KT 4729 9554

TG
Special weather statement, Aug 12, 10:05 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 PM CDT WED AUG 12 2015

MNZ016-017-023-130400-
NORTH CLEARWATER MN-SOUTH CLEARWATER MN-SOUTH BELTRAMI MN-
1005 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BELTRAMI AND
CENTRAL CLEARWATER COUNTIES UNTIL 1100 PM CDT...

AT 1004 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WEME...OR 29 MILES WEST OF BEMIDJI...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BAGLEY AROUND 1020 PM CDT.
  LEONARD AROUND 1030 PM CDT.
  SHEVLIN AROUND 1040 PM CDT.
  SOLWAY AND PINEWOOD AROUND 1055 PM CDT.
  WILTON AROUND 1100 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4741 9499 4750 9554 4769 9556 4767 9490
TIME...MOT...LOC 0304Z 283DEG 18KT 4759 9549

TG
Local storm report, Aug 12, 10:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1007 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 S PLUMMER             47.89N 96.04W
08/12/2015  E1.25 INCH       RED LAKE           MN   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 12, 10:15 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NNW BAGLEY            47.63N 95.47W
08/12/2015  E0.88 INCH       CLEARWATER         MN   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VUIA SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:24 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau66 min
Aug 12, 7:51 PM CDTTornado WarningFGFKittson, Marshall, Roseau39 min
Aug 12, 8:13 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Roseau62 min
Aug 12, 8:16 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 12, 9:10 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake65 min
Aug 12, 9:42 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake63 min
Aug 12, 10:03 PM CDTSpecial Weather StatementFGFMahnomen42 min
Aug 12, 10:05 PM CDTSpecial Weather StatementFGFClearwater55 min
Aug 12, 10:42 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk63 min
Aug 12, 11:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena62 min
Aug 13, 12:42 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.